Alert archive / Arkansas / River Flood Warnings in 2009
River Flood Warning 23, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at May 2, 2009, 11:23 AM CDT for Lee County, St. Francis County, Arkansas. It took effect at May 3, 2009, 7:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 2, 2009, 11:23 AM CDT (16:23 UTC)
- In effect from
- May 3, 2009, 7:00 PM CDT
- Expired
- May 2, 2009, 9:10 PM CDT
- In force
- Issued by
- NWS Memphis, TN
- Flood severity
- Minor
Counties Lee County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point L'Anguille River at Palestine (PLGA4). The gauge peaked at 22.81 ft at May 3, 2009, 9:00 PM CDT.
- Action stage
- 22 ft
- Minor stage
- 25 ft
- Moderate stage
- 29 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07047950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at May 2, 10:31 AM CDT, 52 minutes earlier.
Area forecast discussion, May 2, 10:31 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 AM CDT SAT MAY 2 2009
.UPDATE...
MODERATE TO HEAVY RAIN CONTINUES TO MOVE OVER EAST
ARKANSAS...NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE. THIS
AREA WILL CONTINUE TO SEE RAIN INTO THE AFTERNOON HOURS AS LATEST
RADAR IMAGES SHOW A SOLID AREA OF RAIN STRETCHING ALL THE WAY BACK
INTO EASTERN OKLAHOMA. THIS AREA OF RAIN WILL CONTINUE TO PUSH
EAST AND AFFECT THE SAME AREAS THAT HAVE ALREADY SEEN HEAVY RAIN
THIS MORNING. THE RAIN AND CLOUDS WILL KEEP TEMPERATURES DOWN WITH
THE EXCEPTION OF POSSIBLY NORTHEAST MISSISSIPPI WHERE SOME BREAKS
IN THE CLOUDS COULD OCCUR. EXPECT NORTHEAST MISSISSIPPI TO BE THE
AREA THAT HAS THE BEST POTENTIAL TO SEE SEVERE WEATHER THIS
AFTERNOON AS THE REST OF THE MIDSOUTH WILL BE PRETTY STABLE WITH
ONGOING RAIN. CURRENT FORECAST LOOKS GOOD...NO UPDATES ARE EXPECTED.
KRM
&&
.PREV DISCUSSION... /ISSUED 654 AM CDT SAT MAY 2 2009/
.DISCUSSION...
VERY HEAVY RAINFALL LIKELY ACROSS MUCH OF THE MID-SOUTH OVER THE
WEEKEND WITH SEVERE THUNDERSTORMS ALSO POSSIBLE.
HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE ALL OF THE FORECAST
AREA EXCEPT PORTIONS OF NORTHEAST MS AROUND TUPELO...BUT THE WATCH
MAY NEED TO BE EXPANDED TO INCLUDE THE ENTIRE AREA BEFORE ALL IS
SAID AND DONE.
A COLD FRONT WAS PUSHING WELL INTO THE MID-SOUTH EARLY THIS
MORNING. LATEST SURFACE ANALYSIS SHOWED THE FRONT FROM SOUTH-
CENTRAL KY ACROSS NORTHWEST TN AND NORTHEAST AR INTO SOUTHEAST OK.
SURFACE DEWPOINTS SOUTH OF THE FRONT WERE IN THE LOWER AND MID
60S WHILE NORTH OF THE FRONT DEWPOINTS (AND TEMPERATURES) WERE IN
THE 50S. A COUPLE OF MESOSCALE CONVECTIVE SYSTEMS WERE MOVING
EASTWARD ALONG / JUST SOUTH OF THE FRONT WITH RADAR ESTIMATES
BETWEEN 2 AND 3 INCHES OF RAIN HAVING MOVED THROUGH THE MEMPHIS
AREA RECENTLY. ADDITIONAL THUNDERSTORMS WERE DEVELOPING WELL NORTH
OF THE FRONT INCLUDING ACROSS SOUTHERN MO AS MOIST SOUTHWEST WINDS
ALOFT OVERRIDE THE FRONT.
THE COLD FRONT IS FORECAST TO SAG SLOWLY SOUTHWARD TODAY...MOVING
INTO EXTREME NORTH MS BY SUNSET...THEN BECOMING QUASI-STATIONARY.
MOIST AND UNSTABLE AIR WILL CONTINUE TO OVERRUN THE FRONT WITH
SHOWERS AND THUNDERSTORMS CONTINUING TO DEVELOP ALONG AND NORTH OF
THE FRONT. MODELS ALSO SHOW ADDITIONAL WEAK UPPER LEVEL SHORT
WAVES INTERACTING WITH THE FRONT...ALTHOUGH THESE ARE VERY
DIFFICULT TO PINPOINT AND TIME DUE TO MODEL DIFFERENCES. HEAVY
RAINFALL WILL BE A THREAT FOR MUCH OF THE MID-SOUTH TODAY. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP SOUTH OF THE
FRONT WITH DAYTIME HEATING. THERE WILL BE A THREAT OF SEVERE
THUNDERSTORMS GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE MAIN
THREATS WILL DAMAGING WINDS AND LARGE HAIL AS SURFACE BASED LIFTED
INDICES DECREASE TO -4 TO -8 WITH MIXED LAYER MUCAPES INCREASING
TO 2500-3500 J/KG ALONG AND SOUTH OF THE FRONT WITH DAYTIME
HEATING.
HEAVY RAINFALL AND THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO
SUNDAY. MODELS HAVE BEEN PERSISTENT IN SHOWING THAT VERY HEAVY
RAINFALL WILL OCCUR TONIGHT INTO SUNDAY AS UPPER LEVEL SHORT WAVES
/ POSSIBLE MESOSCALE CONVECTIVE SYSTEMS INTERACT WITH THE FRONT.
THINK AN ADDITIONAL 4 TO 6 INCHES...LOCALLY MORE...IS POSSIBLE IN THE
FLASH FLOOD WATCH AREA TODAY THROUGH SUNDAY . WILL CONTINUE TO
MONITOR THE POSSIBILITY OF THE FLASH FLOOD WATCH BEING EXPANDED TO
INCLUDE THE TUPELO AREA. AN UPPER LEVEL TROUGH IS FORECAST TO MOVE
TOWARD THE AREA SUNDAY WITH SURFACE LOW PRESSURE DEVELOPING ALONG
THE FRONT. THE CHANCE OF DAMAGING WINDS AND LARGE HAIL WILL
CONTINUE ALONG AND SOUTH OF INTERSTATE 40. IN
ADDITION...INCREASING LOW LEVEL HELICITY DUE TO THE DEVELOPMENT OF
THE SURFACE LOW COULD LEAD TO ISOLATED TORNADOES...MAINLY OVER
PORTIONS OF NORTH MS. HOWEVER...THERE IS STILL MUCH UNCERTAINTY OF
THE POSSIBILITY OF ANY TORNADOES DUE TO THE FACT THAT THE FUTURE
EVOLUTION OF MESOSCALE CONVECTIVE SYSTEMS COULD HOLD THE FRONTAL
SYSTEM AND THE MORE SURFACE BASED UNSTABLE AIR FURTHER SOUTH THAN
FORECAST BY THE MODELS.
CONDITIONS WILL GRADUALLY IMPROVE SUNDAY NIGHT AS THE UPPER LEVEL
THROUGH AND FRONT PUSH TO THE EAST. LEFT THE FLASH FLOOD WATCH
THROUGH SUNDAY NIGHT...BUT THIS MAY NOT BE TOO FAR OUT IN TIME FOR
WESTERN PORTIONS OF THE AREA. HOWEVER...RIVER FLOODING COULD STILL
BE A PROBLEM BY THAT TIME.
WE WILL GET A BREAK FROM THE RAIN MONDAY AND TUESDAY. HOWEVER...LATEST
MODELS INDICATE ANOTHER UPPER LEVEL TROUGH ALONG WITH SHOWERS AND
THUNDERSTORMS WILL AFFECT THE AREA BY TUESDAY NIGHT /
WEDNESDAY...ALTHOUGH THERE ARE SOME TIMING DIFFERENCES BETWEEN THE
MODELS.
JCL
&&
.AVIATION...
12Z TAFS
MVFR AND IFR CONDITIONS CAN BE EXPECTED AT KMEM...KMKL...AND KJBR
TODAY AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE ACROSS THE TAF
LOCATIONS. GENERALLY VFR AND BRIEF MVFR CONDITIONS WILL BE
POSSIBLE AT KTUP ESPECIALLY THROUGH 16Z AS A LINE OF STORMS MOVES
ACROSS NORTHEAST MISSISSIPPI THIS MORNING.
KEPT VCTS/VCSH BEYOND 20Z WITH SURFACE FRONT BECOMING STATIONARY
OVER THE AREA. ADDITIONAL SCATTERED TSRA/SHRA CAN BE EXPECTED
AROUND THE AREA BUT IT IS TOO DIFFICULT TO PINPOINT THE EXACT
TIME AND LOCATION OF STORMS FOR THIS AFTERNOON.
NORTHEAST WINDS BETWEEN 7-11 KTS CAN BE EXPECTED AT KJBR...KMEM...
AND KMKL. AT THIS TIME...KEPT KTUP ON THE SOUTH SIDE OF FRONT WITH
PREVAILING SOUTHWEST WINDS 5-10 KTS AFTER 16Z. KMEM AND KMKL WILL
LIKELY DEVELOP SOUTHERLY WINDS AFTER 06Z AS THE WARM FRONT MOVES
NORTH.
KNS
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 72 62 70 57 / 80 80 80 60
MKL 69 59 68 54 / 80 80 80 70
JBR 60 54 61 51 / 80 80 80 40
TUP 80 66 78 59 / 60 70 80 80
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALCORN-BENTON MS-
COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 2, 5:02 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 502 AM CDT SAT MAY 2 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 502 AM CDT SAT MAY 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS EAST- CENTRAL ARKANSAS...SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI. THE AREA AFFECTED IS GENERALLY ALONG AND SOUTH OF A LINE FROM WYNNE ARKANSAS TO COVINGTON TENNESSEE TO LEXINGTON TENNESSEE. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL WITH MOST FAVORED TIME BETWEEN NOON AND MIDNIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH MISSISSIPPI ALONG AND NORTHWEST OF A LINE FROM COFFEEVILLE TO IUKA. BETWEEN 4 AND 6 INCHES OF ADDITIONAL RAINFALL...LOCALLY MORE...IS EXPECTED THROUGH THE WEEKEND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY ACROSS EAST- CENTRAL ARKANSAS...SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI. THE AREA AFFECTED IS GENERALLY ALONG AND SOUTH OF A LINE FROM WYNNE ARKANSAS TO COVINGTON TENNESSEE TO LEXINGTON TENNESSEE. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE MAINLY ACROSS NORTH MISSISSIPPI. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH SUNDAY NIGHT FOR ALL OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH MISSISSIPPI ALONG AND NORTHWEST OF A LINE FROM COFFEEVILLE TO IUKA. BETWEEN 4 AND 6 INCHES OF ADDITIONAL RAINFALL...LOCALLY MORE...IS EXPECTED THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND AGAIN SUNDAY. SPOTTERS SHOULD RELAY REPORTS OF SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS. JCL
In the hours before
Special weather statement, May 2, 7:32 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 732 AM CDT SAT MAY 2 2009 ARZ049-058-MSZ007-008-021330- PHILLIPS AR-LEE AR-TUNICA MS-TATE MS- 732 AM CDT SAT MAY 2 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... LEE COUNTY IN EASTERN ARKANSAS... NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS... WESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI... TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 10 MILES WEST OF MARVELL TO 3 MILES WEST OF NORTH TUNICA AT 732 AM CDT...MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LEE...PHILLIPS...TATE AND TUNICA COUNTIES...INCLUDING LOCATIONS NEAR HELENA...MARIANNA...MARVELL...ST FRANCIS NATIONAL PARK AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 830 AM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:14 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 46 min |
| May 2, 3:16 AM CDT | Areal Flood Advisory | MEG | DeSoto, Tunica | 3 hr |
| May 2, 4:00 AM CDT | Areal Flood Advisory | MEG | Benton, Marshall, Tate, Tippah | 2 hr |
| May 2, 9:22 AM CDT | Flash Flood Warning | MEG | Coahoma, Tunica | 3 hr |
| May 2, 12:12 PM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 3 hr |
| May 2, 2:08 PM CDT | Tornado Warning | MEG | Itawamba | 37 min |
| May 2, 2:30 PM CDT | Tornado Warning | MEG | Itawamba | 19 min |
| May 2, 3:12 PM CDT | Flash Flood Warning | MEG | Coahoma, Quitman, Tunica | 3 hr |
| May 2, 4:57 PM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tate, Tunica and 1 more | 6 hr |
| May 1, 7:26 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 64 min |
| May 1, 7:51 PM CDT | Areal Flood Advisory | MEG | Chester, Fayette, Hardeman, Hardin, McNairy | 54 min |
| May 1, 8:30 PM CDT | River Flood Warning | MEG | Obion, Weakley | 11 hr |
| May 1, 8:30 PM CDT | River Flood Warning | MEG | Dyer, Gibson, Obion | 12 days |
| May 1, 8:36 PM CDT | Flash Flood Warning | MEG | Chester, Hardeman, Hardin, McNairy | 3 hr |
| May 2, 1:42 AM CDT | Areal Flood Advisory | MEG | Henry, Obion, Weakley | 3 hr |
| May 2, 1:44 AM CDT | Areal Flood Advisory | MEG | Carroll, Decatur, Henderson | 3 hr |
| May 2, 2:04 AM CDT | Flash Flood Warning | MEG | Shelby | 4 hr |
| May 2, 2:49 AM CDT | Flash Flood Warning | MEG | Carroll, Decatur, Henderson | 3 hr |
| May 2, 11:23 AM CDT | River Flood Warning | MEG | Fayette, Shelby | 9 hr |
| May 2, 11:38 AM CDT | River Flood Warning | MEG | Dyer, Lake, Lauderdale | 25 days |
| May 1, 11:34 PM CDT | Flash Flood Warning | MEG | Poinsett | 3 hr |
| May 2, 11:23 AM CDT | River Flood Warning | MEG | Mississippi, Poinsett | 47 hr |
Nearby
River Flood Warnings in Arkansas, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.